dobutamine - page 2
I am a student nurse and I have a question about dobutamine. I had a patient today who was on dobutamine 10mcg/kg/min. Now the MAR said "titrate". I didn't really think about it until I got home. ... Read More
0Mar 19, '07 by Dinith88Quote from SuperSleeperI think the order was a bit misunderstood...the OP is a student.This is interesting to me.
In CVICU, I usually titrate dobutamine to CO/CI with the occasional order of MAP >/= 60 and it was with an A-line and SVO2 or manual CO setup in place. To me it seems the most logical given the effect. For BP, we usually go from Levo to Vasopressin. We may or may not see a UOP improvement with dobutamine. Usually, if we do, it is the patient who starts out with the post-op EF of 20-30% (or those lovely 15%ers) who are the most notable. For them, ANY pumping help has a good potential to increase UOP.
In our facility, this gtt is not administered on the floors. However, I do agree, this is an unfortunate order for any nurse to come across and certainly needs a follow-up for clarification. 10mcgs.. BAM! wow. Not so sure about that. Dobutamine...start low, go slow.
I would like to know the usual parameters used if CVP is monitored for this. This is just for my learning purposes as I have never done that before in the years I've been working with it.
And, again, i think the big difference between the dob. drips you're used to seeing (mostly recovering/immediate post-cabg patients for myocardial 'stunning' (w/swan in use)) is not the same type of patient *usually* seen on tele floors receiving dobutamine. (chf/chf-exacerabation)... There's a difference.
When was the last time you saw a swan inserted and CI/CO monitored for 'simple' exacerbations of chf? Thats something that can (and is) routinely done on tele units....and without the swan. And is the type of patient the OP encountered.
And you're right about the CVP not being used to watch/titrate dobutamine...so you wont get an answer to your parameter question
0Mar 28, '07 by BrnEyedGirl, BSN, MSN, RN, APRNWe have a "Dobutrex Clinic" in our out pt cardiac rehab unit.,..chronic, endstage CHF pts come in, usually for four hours a few times a week for dobutrex treatments then go home,...just put them on a monitor and keep an eye on BP,.10mcg/kg/min is a big dose, but not unheard of,.again this is different than the post MI or CABG pt.,..I have occasionally see the "titrate" order,..to help prevent all the "hey Mr Jones is having increased PVC's and his BP is down to 96/52,..would you like me to slow down the dobutrex?" phone calls,......duh!
0Mar 28, '07 by sequelaethats all? i mean it said "titrate," nothing else? i think there should have been a specific parameter like for example, titrate until target PR of ___ is achieved then ____ something liek that. is it me or the order was lacking in another component?
0Mar 29, '07 by IndyTo the OP, was the pt. in ICU? On our tele floor, we don't run dobutamine past 7.5 mcg/kg/min. If they need more than that they go to ICU. And titrating is a long, detailed process for us without any invasive monitoring. We require a foley, for one thing. For another, it's VS every 5 min. and urine output, lung sounds, capillary refill, etc. And we don't increase the rate every 5 min., more like every 15 if the patient is stable.
So I've learned when doing that, either have all my other patients settled in and cozy, or don't spend 3 hours doing nothing but titrating dobutamine. It will eat up your shift.
0Dec 2, '11 by kbdavisYou can get CO with non-invasive techniques . The NICOM pump does not require and a-line even. The Picco requires an A-line and a CVP
0Dec 6, '11 by turnforthenurse, BSNI find this order odd, because the doc didn't specify any parameters. Sure, you could always titrate "per policy" but the doc should always have parameters, such as "titrate to keep MAP >65" or "titrate to keep SBP >110" or something (those are just examples).
With dobutamine, you need to monitor HR, BP, MAP & UO. Dobutamine primarily supports CO. Look for s/s of improved CO/CI, even if the patient doesn't have a swan in place - look at the patient's UO, BP, LOC, perfusion - other indicators of CO/CI. Also monitor for ectopy, as dobutamine can cause dysrhythmias.
Typically, with any vasoactive drip, monitor the following:
* chest discomfort
* heart & lung sounds
* ST-segment changes (these drugs can increase myocardial oxygen demand = increases myocardial ischemia)
* circulation, especially in the periphery
* IV infiltration/extravasation
Also, for pressors, you need to correct hypovolemia. Vasoconstriction can be profound in the hypovolemic patient leading to cyanosis and cellular death. Low coronary blood flow r/t decreased preload or SV leads to cardiac ischemia and can lead to AMI.